Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS Albuquerque, NM

August 4, 2008Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2008, 5:15 PM MDT for Bernalillo County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2008, 5:15 PM MDT (23:15 UTC)
Expired
Aug 4, 2008, 6:45 PM MDT
In force
90 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 24 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 042315
FFWABQ
NMC001-050045-
/O.NEW.KABQ.FF.W.0034.080804T2315Z-080805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 PM MDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 645 PM MDT

* AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE NORTHEAST HEIGHTS
  OF ALBUQUERQUE. THE STORM PRODUCING VERY HEAVY RAIN WAS MOVING
  TOWARDS THE NORTHWEST AT 7 MPH. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3522 10664 3522 10647 3501 10645 3506 10660

$$
50
3 follow-up statements
000 
WGUS75 KABQ 042330
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT MON AUG 4 2008

NMC001-050045-
/O.CON.KABQ.FF.W.0034.000000T0000Z-080805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
530 PM MDT MON AUG 4 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR CENTRAL
BERNALILLO COUNTY...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER THE NORTHEAST HEIGHTS OF ALBUQUERQUE...MOVING NORTHWEST
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  SANDIA HEIGHTS...
  NORTH VALLEY...

FLOODING HAS BEEN REPORTED ACROSS THE NORTHEAST HEIGHTS OF
ALBUQUERQUE. ONE SUCH LOCATION LIES NEAR JUAN TABO AND I40. 

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3522 10664 3522 10647 3501 10645 3506 10660

$$

50
000 
WGUS75 KABQ 050016
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT MON AUG 4 2008

NMC001-050045-
/O.CON.KABQ.FF.W.0034.000000T0000Z-080805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
616 PM MDT MON AUG 4 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR CENTRAL
BERNALILLO COUNTY...

AT 609 PM MDT...THE THUNDERSTORM WHICH PRODUCED THE VERY HEAVY RAIN
HAS SINCE DISSIPATED TO LIGHT AND OCCASIONALLY MODERATE RAIN SHOWERS.
HOWEVER HIGH WATER FLOWS WILL CONTINUE ACROSS THE ARROYOS OF EASTERN
ALBUQUERQUE. PRIMARILY WITHIN THE NORTHEAST HEIGHTS AND FOUR HILLS
AREA. 

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3522 10664 3522 10647 3501 10645 3506 10660

$$
50
000 
WGUS75 KABQ 050039
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
639 PM MDT MON AUG 4 2008

NMC001-050048-
/O.EXP.KABQ.FF.W.0034.000000T0000Z-080805T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
639 PM MDT MON AUG 4 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR CENTRAL
BERNALILLO COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE ACROSS THE ARROYOS
OF THE NORTHEAST HEIGHTS AND FOUR HILLS AREA OF ALBUQUERQUE...BUT
THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3522 10664 3522 10647 3501 10645 3506 10660

$$

50

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:57 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 2:57 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT MON AUG 4 2008

.DISCUSSION...
20Z SFC ANALYSIS SHOWS TWO SURFACE TROUGHS OVER NM...ONE OVER THE
EASTERN PLAINS AND THE OTHER OVER THE WEST CENTRAL MTNS. WATER
VAPOR LOOP SHOWS AN UPPER WAVE OVER CENTRAL NM MOVING SLOWLY NORTH.
VISIBLE SATELLITE LOOP SHOWS AN IMPRESSIVE MCV OVER EASTERN SOCORRO/
WESTERN LINCOLN COUNTIES SLIDING NORTH WITH CONVECTION FIRING IN
THE VICINITY OF THIS FEATURE. ELSEWHERE...NUMEROUS STORMS HAVE
FIRED OVER THE HIGHER TERRAIN AND ARE MOVING LITTLE THUS THE HEAVY
RAINFALL THREAT CONTINUES.

FOR TONIGHT...EXPECT SCATTERED TO NUMEROUS STORMS WITHIN THE SFC
TROUGH AXES THROUGH AT LEAST 06Z OVER THE NORTHERN MTNS/ESTANCIA
VALLEY AND CONTINENTAL DIVIDE. OUTFLOW BOUNDARIES WILL BE THE MAIN
FORCING MECHANISM FOR THE RIO GRANDE VALLEY AGAIN THIS EVENING...
INCLUDING STORM MOTIONS FROM THE SSE OFF THE MANZANO/SANDIA MTNS.
700MB/500MB TEMPS ARE 1 TO 3 DEGREES WARMER THAN SUNDAY WITH HIGHER
PWATS THEREFORE OUTFLOWS MAY NOT BE AS EFFICIENT IN THE VALLEY
TONIGHT.

THE AXIS OF BEST MOISTURE CONVERGENCE SHIFTS TO THE NORTHWEST ACROSS
THE STATE TUESDAY. 500MB TEMPS CONTINUE TO WARM TO AROUND -3C OVER
THE CENTRAL AND SE PLAINS TO LIMIT CONVECTION IN THESE AREAS. ALL
EYES THEN TURN TO LOW/MID LEVEL MOISTURE ADVECTION FROM TROPICAL
STORM EDOUARD DRIFTING WESTWARD TOWARD TX. SUBSIDENCE AHEAD OF THIS
SYSTEM WILL LIKELY SHUT OFF CONVECTION IN ALL BUT THE NW CORNER
WEDNESDAY. EXTENDED MODEL GUIDANCE WASHES OUT MOST OF EDOUARD
BEFORE REACHING NEW MEXICO...RESULTING IN MOSTLY A BOOST TO OUR
MONSOONAL CIRCULATION. THE MOST INTERESTING PERIOD WILL BE THURSDAY
NIGHT INTO SATURDAY AS A FRONT MOVES SW INTO THE E PLAINS OF NM.
THIS WILL LIKELY AID IN WIDESPREAD STORM DEVELOPMENT ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE STATE...WITH A HEAVY QPF EVENT
POSSIBLE OVER THE NORTHEAST HIGHLANDS/CENTRAL MTN CHAIN.

GUYER

&&

.AVIATION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE OVER ALL BUT THE
FAR EASTERN PLAINS THROUGH AT LEAST MIDNIGHT.  LOCALIZED IFR CIGS
AND VSBYS ARE POSSIBLE IN THE STRONGEST STORMS ALONG WITH WIND GUSTS
TO 35 KNOTS.  LINGERING SHOWERS AND ISOLATED MVFR CIGS MAY OCCUR
OVERNIGHT INTO TUESDAY MORNING BEFORE THUNDERSTORMS DEVELOP AGAIN
EARLY TUESDAY AFTERNOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z...KD

&&

.FIRE WEATHER...
A MOIST SOUTH OR SOUTHEAST FLOW WILL CONTINUE THROUGH THE WEEK.
THIS WILL RESULT IN HIGHER HUMIDITIES ON AVERAGE AND DAILY ROUNDS OF
THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS...PRIMARILY THE
NORTHWEST TWO THIRDS OF THE AREA. KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  67  94  66  92 /  40  30  50  20
GALLUP..........................  59  86  57  87 /  40  40  40  20
GRANTS..........................  52  86  52  86 /  40  30  20  10
GLENWOOD........................  60  89  62  88 /  20  50  10  20
CHAMA...........................  44  81  46  80 /  40  60  60  30
LOS ALAMOS......................  61  82  60  81 /  40  30  20  20
RED RIVER.......................  42  76  44  74 /  60  70  50  30
TAOS............................  54  84  53  84 /  40  40  30  20
SANTA FE........................  58  86  57  87 /  60  30  30  20
SANTA FE AIRPORT................  60  89  59  89 /  50  30  20  20
ESPANOLA........................  58  91  58  91 /  40  20  20  20
ALBUQUERQUE HEIGHTS.............  67  91  68  92 /  40  20  20  10
ALBUQUERQUE VALLEY..............  65  92  66  94 /  40  20  20  10
ALBUQUERQUE FOOTHILLS...........  65  88  66  89 /  50  20  20  10
ALBUQUERQUE WEST MESA...........  67  91  67  92 /  40  20  20  10
SOCORRO.........................  67  93  65  95 /  20  20  10  10
SANDIA PARK/CEDAR CREST.........  56  82  54  80 /  60  30  30  10
MORIARTY/ESTANCIA...............  57  82  55  85 /  50  20  20  10
CARRIZOZO.......................  62  88  61  87 /  20  10  10  10
RUIDOSO.........................  55  82  56  81 /  30  20  10  10
RATON...........................  56  88  54  87 /  30  30  40  20
LAS VEGAS.......................  56  85  56  85 /  40  20  20  10
ROY.............................  64  87  61  88 /  30  10  10  10
CLAYTON.........................  66  94  65  90 /  20  20  20  10
SANTA ROSA......................  65  93  64  92 /  10  10  10   5
TUCUMCARI.......................  71  98  70  96 /  10  10  10   5
FORT SUMNER.....................  69  97  68  94 /   5   0  10   5
CLOVIS..........................  68  95  68  93 /   5   0   5  10
PORTALES........................  69  96  69  94 /   0   0   5  10
ROSWELL.........................  70  98  69  96 /   5   0   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER/19
Hazardous weather outlook, Aug 4, 10:23 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1023 AM MDT MON AUG 4 2008

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1023 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE
BOTH TUESDAY THROUGH SUNDAY ACROSS PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Aug 4, 2:19 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT MON AUG 4 2008

NMZ017-042115-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
219 PM MDT MON AUG 4 2008

...STRONG THUNDERSTORMS MOVING OVER LINCOLN COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH
...HAIL UP TO QUARTER INCH IN DIAMETER...AND FREQUENT CLOUD TO
GROUND LIGHTNING NEAR FORT STANTON AND EAST OF WHITE OAKS. MOVEMENT
WAS NORTH...NORTHEAST AT 10 MPH.

HOURLY RAINFALL RATES WITH THE STRONGER STORMS WILL RANGE BETWEEN 1
TO 1.25 INCHES AND PRODUCE HIGHER FLOWS WITHIN ARROYOS AND DITCHES.
ESPECIALLY IN URBAN SETTINGS.

ANOTHER STRONG STORM WILL MOVE OUT OF OTERO COUNTY AND AFFECT THE
RUIDOSO AREA BETWEEN 250 TO 330 PM.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALTO...ANGUS...BONITO
LAKE...CAPITAN...ENCINOSO..GLENCOE AND JICARILLA.

50
Special weather statement, Aug 4, 4:05 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT MON AUG 4 2008

NMZ009-010-042245-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
405 PM MDT MON AUG 4 2008

...STRONG THUNDERSTORM AFFECTING PORTIONS OF THE MANZANO MOUNTAINS...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HEAVY RAIN WEST AND NORTHWEST OF TAJIQUE. MOVEMENT WAS NORTH/NORTHWEST
AT 5 MPH. DUE TO THE SLOW MOVING NATURE TO THE STORMS...HOURLY
RAINFALL AMOUNTS WILL RANGE BETWEEN 1 TO 1.5 INCHES. THIS WILL ENHANCE
WATER FLOWS IN NORMALLY DRY DITCHES AND ARROYOS. HEAVY RAIN WILL ALSO
AFFECT PORTIONS OF THE BIG SPRING WILDFIRE AREA. ESPECIALLY THE NORTH
END OF THE FIRE SCAR WHICH IMPACTS THE TAJIQUE...TORREON LOOP ROAD.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
VALENCIA COUNTY AND RURAL WEST CENTRAL TORRANCE COUNTY.

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:59 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr
Aug 3, 6:59 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 3, 8:03 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia117 min
Aug 3, 9:50 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia85 min
Aug 4, 2:40 PM MDTAreal Flood AdvisoryABQLincoln110 min
Aug 4, 3:41 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley, Socorro2 hr
Aug 4, 3:56 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Aug 4, 4:03 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Santa Fe, Torrance117 min
Aug 4, 4:57 PM MDTAreal Flood AdvisoryABQBernalillo93 min
Aug 4, 5:10 PM MDTSevere Thunderstorm WarningABQBernalillo35 min
Aug 4, 5:25 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval95 min
Aug 4, 5:32 PM MDTFlash Flood WarningABQSandoval88 min
Aug 4, 5:40 PM MDTFlash Flood WarningABQSanta Fe95 min
Aug 4, 5:51 PM MDTAreal Flood AdvisoryABQColfax, Mora114 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.